Wyoming, 2009Blizzard and Winter Storm in Wyoming, December 25 to 26, 2009
December 25 to 26, 2009 · NWS CYS · 11 events in 11 counties and zones
An upper level disturbance on the west coast moved southward over the southern Rockies and then out onto the southern plains from approximately December 21st through the 26th. This system affected the Cheyenne CWA in two waves.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance on the west coast moved southward over the southern Rockies and then out onto the southern plains from approximately December 21st through the 26th. This system affected the Cheyenne CWA in two waves. The first occurred December 22 and 23rd and brought light snow with strong winds that created drifting snow and hazardous driving conditions. As the storm system moved eastward, it intensified and brought heavy snow and blizzard conditions to the central Plains over the Holiday weekend. A second wave of significant winter weather occurred over southeast Wyoming and the western Nebraska panhandle in wraparound energy from late on the 24th through the 26th. Heavy snow and very strong winds produced blizzard conditions in the northeast portions of the CWA with near blizzard conditions elsewhere. Many roads were closed, including interstates 80 and 25 on Christmas day. Two deaths were indirectly attributed to to the second wave of winter weather, one near Laramie, WY and the other near Guernsey, WY.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 24, 9:05 PM MST, 3 hours 55 minutes earlier.
Area forecast discussion, Dec 24, 9:05 PM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
905 PM MST THU DEC 24 2009
.UPDATE...FORECAST LOOKS ON TRACK FOR THE REST OF TONIGHT AND
CHRISTMAS DAY BASED ON TRENDS...SATELLITE IMAGERY...UPPER AIR PLOTS
AND THIS EVENINGS NAM RUN. MADE MINOR MODIFICATIONS TO
TEMPERATURES...DEWPOINTS...WINDS...CLOUD COVER...SNOW COVERAGE
FOR THE REST OF TONIGHT. RUBIN
&&
.PREV DISCUSSION... /ISSUED 252 PM MST THU DEC 24 2009/
SHORT TERM...TONIGHT THROUGH SATURDAY...
VERY COMPLICATED FORECAST PACKAGE WITH A WIDE VARIETY OF
HIGHLIGHTS ALREADY ISSUED DUE TO VARYING SNOW AMOUNTS ALREADY
RECEIVED...EXPECTED WINDS AND WIND CHILLS...AND ADDITIONAL
SNOWFALL EXPECTED THROUGH SATURDAY. STORM SYSTEM HAS CONTINUED TO
CHALLENGE THE MODELS WITH A CHANGING SCENARIO AS THE SOUTHERN
UPPER LOW ABSORBS THE UPPER LEVEL DISTURBANCE IN THE NORTHWEST
FLOW OVER THE FORECAST AREA. HOW THIS INTERACTION BETWEEN THE TWO
STORM SYSTEMS ACTUALLY OCCURS WILL PLAY A BIG ROLE IN THE NEXT 48
HOURS OF SENSIBLE WEATHER HERE IN SOUTHEAST WYOMING AND THE
NEBRASKA PANHANDLE.
IT NOW APPEARS LIKELY THAT THE LONG AWAITED VERY STRONG NORTHWEST
WINDS WILL FINALLY DEVELOP LATE THIS EVENING ACROSS THE AREA.
THESE WINDS WILL RESULT FROM THE DISTURBANCE IN THE NORTHWEST FLOW
ALOFT STRENGTHENING THE PLAINS SYSTEM AND ENHANCING THE STRENGTH
OF THE SURFACE LOW AS IT MOVES TO THE UPPER MISSISSIPPI VALLEY
TONIGHT. THE STRENGTHENING PRESSURE GRADIENT AT THE SURFACE AND
700 MB WILL CREATE WIDESPREAD VERY STRONG WINDS EARLY CHRISTMAS
MORNING THROUGH AT LEAST SATURDAY MORNING. AREAS ALREADY HAVING
RECEIVED ACCUMULATING SNOWFALL OF A FEW INCHES OR MORE OVER THE
PAST FEW DAYS WILL IMMEDIATELY SEE INCREASED BLOWING SNOW AND
HAZARDOUS CONDITIONS DEVELOPING. ONE OF THESE AREAS IS THE SUMMIT
ACROSS INTERSTATE 80 WHERE TRAVEL CONDITIONS ARE AGAIN EXPECTED TO
DETERIORATE WITH THE INCREASING WINDS LATE TONIGHT...AND THE
ADDITION OF NEW SNOW ACCUMULATIONS DURING THE DAY FRIDAY. AREAS OF
THE SOUTHERN NEBRASKA PANHANDLE WHERE LITTLE SNOW FELL OVER THE
PAST FEW DAYS WILL HAVE THE STRONG WINDS AS THE MAIN CONCERN
INITIALLY...AND HAVE KEPT THIS AREA UNDER A WIND ADVISORY.
TWO THINGS ARE THEN EXPECTED TO INCREASE PRECIPITATION ACROSS MOST
OF THE AREA AGAIN CHRISTMAS DAY. FIRST IS THE STRENGTHENING
STACKED STORM SYSTEM OVER THE UPPER MISSISSIPPI VALLEY WILL
WOBBLE...OR RETROGRADE...WEST A BIT. THIS MOVEMENT IS IMPORTANT
SINCE IT WILL WRAP AROUND MORE MOISTURE OVER THE FORECAST AREA. AS
THE UPPER DISTURBANCE MOVES SOUTHEAST ACROSS THE AREA
TONIGHT...THERE WILL DEVELOP AN AREA OF STRONG MID-LEVEL
ISENTROPIC LIFT WHICH WILL FEED OFF THE WRAP AROUND MOISTURE TO
ENHANCE SNOWFALL. GREATEST ACCUMULATIONS ARE MOST LIKELY ACROSS
THE PINE RIDGE AREA IN THE NORTHERN PANHANDLE EARLY CHRISTMAS DAY
THROUGH EARLY SATURDAY...AND WEST ACROSS CONVERSE AND NIOBRARA
COUNTIES. WITH THE CONSISTENT SLOWING OF THIS STORM SYSTEM FROM
RUN TO RUN IN THE MODELS...HAVE DECIDED TO JUST GO WITH A WINTER
STORM WATCH FOR THESE AREAS BEGINNING CHRISTMAS MORNING AND
CONTINUING THROUGH FRIDAY NIGHT. THE COMBINATION OF WINDS AND
ACCUMULATING SNOW WILL LIKELY CREATE VERY HAZARDOUS
CONDITIONS...BUT WANTED TO GIVE THE NEXT SHIFT A LOOK AT ANOTHER
MODEL RUN TO PINPOINT THE SOLUTION. STRONG NORTHWEST WINDS SHOULD
KEEP ONLY LIGHT ACCUMULATIONS AROUND CHEYENNE...BUT THE STRONG
WINDS AND BLOWING SNOW WILL CREATE TRAVEL HAZARDS DUE TO AREAS OF
LIMITED VISIBILITY...AND THE WINTER WEATHER ADVISORY SHOULD BE
ENOUGH TO RAISE AWARENESS FOR THE SNOW AND BLOWING SNOW. THE
SOUTHERN PANHANDLE AREAS SHOULD ALSO SEE ACCUMULATING SNOWS AND
DEVELOPING BLOWING SNOW...BUT THE WINDS SHOULD BE THE MAIN CONCERN
SINCE ACCUMULATIONS SHOULD BE JUST 1 TO 3 INCHES.
VERY COLD TEMPERATURES WILL COMBINE WITH THE INCREASING WINDS
OVERNIGHT IN NIOBRARA...GOSHEN...SIOUX...DAWES AND BOX BUTTE
COUNTIES TO CREATE WIND CHILLS AROUND 20 TO 25 BELOW ZERO
OVERNIGHT TONIGHT...AND HAVE ISSUED A WIND CHILL ADVISORY FOR
THOSE AREAS.
FINALLY...THE MOISTURE AND LIFT WRAPPING AROUND INTO THE HIGHER
TERRAIN OF SOUTHEAST WYOMING WILL ALSO CREATE ADVISORY SNOWFALL
AMOUNTS IN THE MOUNTAINS OF THE SNOWY AND SIERRA MADRE RANGES
CHRISTMAS DAY AND FRIDAY NIGHT. HAVE ALSO ISSUED A WINTER WEATHER
ADVISORY IN THOSE LOCATIONS THROUGH EARLY SATURDAY MORNING. AS IS
OFTEN THE CASE IN THE HIGHEST TERRAIN...STRONG WINDS WILL BE
PRESENT ACROSS EXPOSED AREAS SO BLOWING AND DRIFTING SNOW WILL
CREATE A HAZARD TO THOSE RECREATING IN THE HIGHER TERRAIN.
CONDITIONS WILL GENERALLY IMPROVE SATURDAY...ASSUMING THE STORM
SYSTEM DOES NOT SLOW DOWN MORE. MODELS ARE HINTING AT THE STORM
MOVING TO THE GREAT LAKES BY LATE IN THE DAY SATURDAY.
LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
EFFECTS FROM SFC/UPPER LOWS OVER THE MIDWEST SHOULD FINALLY MOVE OUT
OF THE CWA SATURDAY NIGHT AS SYSTEM BEGINS TO ACCELERATE EASTWARD.
STILL A LITTLE WRAP AROUND SNOW SHOWERS POSSIBLE OVER THE FAR
NORTHEAST PART OF THE CWA SAT NIGHT THUS HAVE SHADED IN SOME LOW
POPS THERE. MILDER AND MAINLY DRY WEATHER SHOULD THEN RESIDE OVER
THE CWA FOR THE EARLY PART OF NEXT WEEK AS AREA WILL BE IN BETWEEN
MAIN FLOW STREAMS WITH SEASONAL TEMPERATURES. TWO STREAMS TRY TO
PHASE BY MIDWEEK WITH A DISTURBANCE DROPPING ACROSS THE REGION BY
THURSDAY POSSIBLY BRINGING A MINOR SHOT OF COOLER AIR AND SOME LIGHT
PCPN TO CLOSE OUT THE YEAR.
AVIATION...
VFR CONDITIONS AREA WIDE THROUGH THIS EVENING THEN CIGS
LOWERING TO MVFR/LCL IFR CONDITIONS OVER MAINLY THE PLAINS LATER
TONIGHT AND CHRISTMAS DAY AS UPPER LOW OVER THE NRN HIGH PLAINS
MOVES SE AND SOME MOISTURE WRAPS AROUND. STRONG SFC WINDS WILL ALSO
DEVELOP EAST OF THE MTNS LATER TONIGHT AND CONTINUE CHRISTMAS DAY.
FIRE WEATHER...
NO SIGNIFICANT FIRE CONCERNS AS WINTER STORM CONTINUES TO IMPACT
THE AREA EVEN THOUGH IT IS CENTERED OVER THE CENTRAL UNITED
STATES. VERY STRONG NORTHWEST WINDS WILL DEVELOP AND CREATE
HAZARDOUS TRAVEL CONDITIONS THROUGH CHRISTMAS DAY AND INTO
SATURDAY. ADDITIONAL SNOWFALL ACCUMULATIONS ARE ALSO
EXPECTED...AND VARIOUS WINTER WEATHER HIGHLIGHTS HAVE BEEN ISSUED
THROUGH EARLY SATURDAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WIND CHILL ADVISORY UNTIL 5 AM FRIDAY FOR WYZ102-WYZ108.
WINTER STORM WATCH FROM 5 AM FRIDAY TO 5 AM SATURDAY FOR WYZ102-
WYZ108.
WINTER WEATHER ADVISORY UNTIL 5 AM SATURDAY FOR WYZ101-WYZ103-
WYZ106-WYZ107-WYZ116-WYZ117-WYZ118-WYZ119.
WINTER WEATHER ADVISORY FROM 5 AM FRIDAY TO 5 AM SATURDAY FOR
WYZ112-WYZ114.
NE...WIND CHILL ADVISORY UNTIL 5 AM FRIDAY FOR NEZ002-NEZ003-NEZ095-
NEZ096.
WINTER STORM WATCH FROM 5 AM FRIDAY TO 5 AM SATURDAY FOR NEZ002-
NEZ003-NEZ095-NEZ096.
WIND ADVISORY FROM 5 AM FRIDAY TO 11 AM SATURDAY FOR NEZ019-
NEZ020-NEZ021-NEZ054-NEZ055.
&&
SHORT TERM/AVIATION...CARPENTER
LONG TERM...REHazardous weather outlook, Dec 24, 3:20 PM MST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
320 PM MST THU DEC 24 2009
NEZ002-003-095-096-WYZ102-108-252230-
DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-
GOSHEN COUNTY-
320 PM MST THU DEC 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.
.DAY ONE...TONIGHT
A WIND CHILL ADVISORY IS IN EFFECT FROM 1100 PM TO 500 AM.
A WINTER STORM WATCH BEGINS AT 500 AM. PLEASE SEE PRODUCT
WWUS45 FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WINTER STORM WATCH IS IN EFFECT UNTIL 500 AM SATURDAY MORNING
PLEASE SEE PRODUCT WWUS45 FOR MORE INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SNOWFALL
REPORTS WILL BE APPRECIATED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ101-103-106-107-116>119-252230-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
320 PM MST THU DEC 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY BEGINS AT 1100 PM. PLEASE SEE PRODUCT
WWUS45 FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WINTER WEATHER ADVISORY WILL CONTINUE UNTIL 500 AM SATURDAY.
PLEASE SEE PRODUCT WWUS45 FOR MORE INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SNOWFALL
REPORTS WILL BE APPRECIATED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ019>021-054-055-252230-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
320 PM MST THU DEC 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TONIGHT
A WIND ADVISORY BEGINS AT 500 AM. PLEASE SEE PRODUCT WWUS75 FOR
MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WIND ADVISORY IS IN EFFECT UNTIL 1100 AM SATURDAY. SCATTERED
SNOW SHOWERS AND AREAS OF BLOWING SNOW WILL OCCUR FRIDAY AND FRIDAY
NIGHT WITH REDUCED VISIBILITIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SNOWFALL
REPORTS WILL BE APPRECIATED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ104-105-109>115-252230-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
320 PM MST THU DEC 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY BEGINS AT 500 AM. PLEASE SEE PRODUCT
WWUS45 FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 500 AM SATURDAY.
PLEASE SEE PRODUCT WWUS45 FOR MORE INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SNOWFALL
REPORTS WILL BE APPRECIATED.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
Event by event
8 winter storm, 1 heavy snow, 1 winter weather, 1 blizzard. Local standard time, as filed.
Heavy Snow, Snowy Range
- When
- December 25, 1:00 AM MST to 8:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
A strong winter storm brought heavy snow to the Snowy Mountain Range in southeast Wyoming. From 25/0100 through 25/2000 MST, the SNOTEL site at South Brush Creek (elev. 8440 ft) had an estimated 12 inches of snow with 0.6 inches of snow water equivalent. During this same time, the SNOTEL site at Sand Lake (elev. 10,050 ft) had an estimated 14 inches of snow with 0.7 inches of snow water equivalent.
Winter Storm, Converse County Lower Elevations
- When
- December 25, 6:00 AM MST to December 26, 4:00 PM MST
- Where
- Converse County Lower Elevations forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
Near blizzard conditions occurred over much of southeast Wyoming on Christmas day and continued through the late afternoon of the 26th. Area roads were closed due to snow and blowing snow reducing visibilities and creating hazardous driving conditions. A local law enforcement officer reported and estimated 7 to 8 inches of snow fell overnight, with 4 to 5 ft drifts in town due to very strong winds.
Winter Storm, South Laramie Range Foothills
- When
- December 25, 6:00 AM MST to December 26, 12:00 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Near blizzard conditions occurred over much of southeast Wyoming on Christmas day and continued through the late afternoon of the 26th. Area roads were closed due to snow and blowing snow reducing visibilities and creating hazardous driving conditions. At 25/1415 MST, a Union Pacific Railroad site at Emkay recorded a wind gust of 60 MPH. At 25/1425 MST, the Department of Transportation sensor at Whitaker measured sustained winds of 43 MPH with gusts of 55 MPH. Strong winds continued through the evening at the Emkay site with a gust of 61 MPH recorded at 25/1915 MST. Combined with recent snowfall, near blizzard conditions were occurring during this time.
Winter Storm, East Laramie County
- When
- December 25, 6:00 AM MST to December 26, 4:00 PM MST
- Where
- East Laramie County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Near blizzard conditions occurred over much of southeast Wyoming on Christmas day and continued through the late afternoon of the 26th. Area roads were closed due to snow and blowing snow reducing visibilities and creating hazardous driving conditions. The Department of Highways site at Gun Barrel reported a wind gust of 58 MPH at 25/1300 MST. Local law enforcement reported an estimated 3 inches of snow fell near Pine Bluffs as of 26/1030 MST, with deeper drifts in town. The combination of snowfall and strong winds created near blizzard conditions during this time.
Winter Storm, Central Laramie County
- When
- December 25, 6:00 AM MST to December 26, 4:00 PM MST
- Where
- Central Laramie County forecast zone
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Near blizzard conditions occurred over much of southeast Wyoming on Christmas day and continued through the late afternoon of the 26th. Area roads were closed due to snow and blowing snow reducing visibilities and creating hazardous driving conditions. The ASOS at Cheyenne Airport reported a wind gust of 55 MPH at 25/1336 MST. A Wyoming Department of Transportation site 4SSW of Cheyenne reported a gust of 58 MPH at 25/1340 MST. The combination of strong winds and snowfall created near blizzard conditions during this time.
Winter Storm, South Laramie Range
- When
- December 25, 6:00 AM MST to December 26, 4:00 PM MST
- Where
- South Laramie Range forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Near blizzard conditions occurred over much of southeast Wyoming on Christmas day and continued through the late afternoon of the 26th. Area roads were closed due to snow and blowing snow reducing visibilities and creating hazardous driving conditions. A Wyoming Department of Transportation sensor near Vedauwoo measured a wind gust of 60 MPH at 25/1347 MST. The combination of strong winds and snowfall created near blizzard conditions during this time.
Winter Storm, Goshen County
- When
- December 25, 6:00 AM MST to December 26, 4:00 PM MST
- Where
- Goshen County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
Near blizzard conditions occurred over much of southeast Wyoming on Christmas day and continued through the late afternoon of the 26th. Area roads were closed due to snow and blowing snow reducing visibilities and creating hazardous driving conditions. A trained spotter reported an estimated 3 inches of snow fell as of 26/1016 MST. A lot of the snow had already blown away in strong winds, and there was some blowing dirt mixed in as well. The combination of snowfall and strong winds created near blizzard conditions during this time.
Winter Storm, Ferris/Seminoe/Shirley Mountains
- When
- December 25, 6:00 AM MST to December 26, 2:00 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Near blizzard conditions occurred over much of southeast Wyoming on Christmas day and continued through the late afternoon of the 26th. Area roads were closed due to snow and blowing snow reducing visibilities and creating hazardous driving conditions. At 26/1024 MST, a CO-OP observer reported an estimated 6 to 10 inches of snow had fallen in the area with strong winds.
Winter Weather, East Platte County
- When
- December 25, 6:00 AM MST to December 26, 4:00 PM MST
- Where
- East Platte County forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Winter conditions occurred over much of southeast Wyoming on Christmas day and continued through the late afternoon of the 26th. Area roads were closed due to snow and blowing snow reducing visibilities and creating hazardous driving conditions. Wind Chills were minus 10 to minus 15 degrees at the time the body was found.
Blizzard, Niobrara County
- When
- December 25, 9:00 AM MST to December 26, 4:00 AM MST
- Where
- Niobrara County forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.057, -104.475 (the zone’s center; the record gives no point)
Blizzard conditions were seen across the east central Wyoming through Christmas day and continued through the following morning. Area roads were closed due to snow and blowing snow reducing visibilities and creating hazardous roads. Local law enforcement reported visibilities down to 100 yards or less for most of the morning hours due to very strong winds. The winds made it difficult to discern whether it was snowing or if it was just blowing snow, but was estimated that 3 inches of snow had fallen as of 25/1245 MST. At 25/1500 MST, law enforcement reported a continuation of low visibility less than 200 yards due to blowing snow. At 25/2045 MST, the AWOS at Lusk reported continuing visibility less than 1/4 mile with heavy snow and northwest winds of 32 MPH gusting to 39 MPH. Similar conditions were reported again at 26/0201 MST with sustained winds of 37 MPH gusting to 48 MPH. Regarding snowfall, a public report came in from Van Tassell at 26/0900 with an estimated 4 inches of snow and 3 ft drifts.
Winter Storm, Laramie Valley
- When
- December 25, 10:00 AM MST to December 26, 4:00 PM MST
- Where
- Laramie Valley forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Trained Spotter
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
A strong winter storm brought light snow and strong winds to the region. Many areas saw reduced visibilities and near blizzard conditions. At 1008 MST, a trained spotter located at 7S Laramie reported an estimated 2.5 inches of snow with strong winds. Visibility was poor through much of the morning and was beginning to improve at this time.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, December 25 to 27, 200914 injured · 7 events
- Blizzard in South Dakota, December 25 to 26, 2009$610,000 · 19 events
- High Wind in West Virginia, December 25, 2009$90,000 · 50 kt wind · 6 events
- Flash Flooding in South Carolina, December 25, 2009$72,000 · 7 events
- Winter Storm in South Dakota, December 25 to 26, 2009$50,000 · 3 events
- Winter Weather in New York, December 25 to 27, 200926 events
- Winter Storm in Wyoming, December 25 to 26, 2009$25,000 · 2 events
- Winter Weather in Iowa, December 25 to 27, 200921 events
- Winter Weather in Illinois, December 25 to 27, 200913 events
- Winter Weather in North Carolina, December 25, 20099 events
- Flood in Illinois, December 25, 20091 injured · $5,000 · 1 event
- Ice Storm in Pennsylvania, December 25, 20098 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203541, 203521, 203532, 203536, 203537, 203538, 203539, 203540, 203579, 203517, 203530.